Minnesota, 2007

Hail in Minnesota, May 13, 2007

May 13, 2007 · NWS ARX · 1 event in 1 county or zone

An isolated severe thunderstorm produced nickel size hail near Lewiston in the early morning hours of May 13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An isolated severe thunderstorm produced nickel size hail near Lewiston in the early morning hours of May 13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 13, 1:45 AM CST, 30 minutes earlier.

Area forecast discussion, May 13, 1:45 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT SUN MAY 13 2007

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES TODAY AND
TONIGHT. ATTENTION THEN TURNS TO RAIN CHANCES AND SEVERE WEATHER
POTENTIAL MONDAY AFTERNOON INTO MONDAY NIGHT.

EARLY MORNING SURFACE ANALYSIS HAD HIGH PRESSURE CENTERED OVER THE
GREAT LAKES...WHILE LOW PRESSURE WAS MOVING INTO NORTHERN PLAINS.
WARM AIR ADVECTION ON INCREASING NOCTURNAL 850MB JET OF 30-40KTS
TRIGGERING ELEVATED CONVECTION ACROSS PARTS OF THE UPPER
MISSISSIPPI VALLEY. MEANWHILE...WATER VAPOR IMAGERY INDICATED MID
LEVEL CIRCULATION PROGRESSING ACROSS PACIFIC NORTHWEST...WITH
ANOTHER WAVE ADVANCING ACROSS NORTHERN SASKATCHEWAN.

00Z 13MAY07 OPERATIONAL MODELS HAD DIFFERENCES IN THE MONDAY THROUGH
TUESDAY TIME FRAME WITH RESPECT TO DETAILS OF UPPER LEVEL AND SURFACE
WAVE...AS WELL AS ASSOCIATED COLD FRONT. GFS AND ECMWF SOLUTIONS WERE
MORE PROGRESSIVE THAN NAM/WRF...WHICH EFFECTIVELY RESULTS IN
LINGERING QPF ACROSS MORE OF THE FORECAST AREA INTO TUESDAY. NCEP
SREF AND HPC GUIDANCE SUPPORT A MORE PROGRESSIVE SOLUTION...THUS
CURRENT DATA BASE WEIGHTED MORE TOWARD GFS AND ECMWF.

TODAY INTO TONIGHT...BEST FORCING ASSOCIATED WITH WARM AIR ADVECTION
AND 850MB MOISTURE CONVERGENCE PUSHES NORTHWARD INTO NORTHERN MN AND
THE U.P. OF MICHIGAN. THEREFORE...ANTICIPATING ONGOING ELEVATED
CONVECTION THIS MORNING TO LIKEWISE SHIFT NORTHWARD WITH TIME.
TIGHTENING PRESSURE GRADIENT BETWEEN DEPARTING HIGH PRESSURE AND LOW
PRESSURE ADVANCING ACROSS THE PLAINS SUPPORTS WINDY/BREEZY
CONDITIONS...WHICH CURRENT DATA BASE ALREADY HANDLES WELL.

MONDAY INTO MONDAY NIGHT...IN SPITE OF OPERATIONAL MODEL DIFFERENCES
MENTIONED EARLIER...NCEP SREF PRECIPITATION PROBABILITIES OF
60-70 PERCENT LENDS HIGH FORECAST CONFIDENCE FOR RAIN EVENT ACROSS
THE FORECAST AREA FROM MONDAY AFTERNOON INTO MONDAY NIGHT. THUS...
HAVE MAINTAINED SPIRIT OF CURRENT FORECAST WITH RAIN CHANCES IN THE
LIKELY CATEGORY MONDAY NIGHT. THIS WAS CORROBORATED BY DECENT LOW
LEVEL MOISTURE CONVERGENCE ALONG THE COLD FRONT...ALONG WITH UPPER
LEVEL DIVERGENCE TO ENHANCE LARGE SCALE ASCENT.

BASED ON FORECAST SOUNDINGS...ENVIRONMENT SHOULD BE STRONGLY CAPPED
FOR MOST OF MONDAY...WITH WARM MID LEVEL TEMPERATURES OF AROUND 8C.
AS COLD FRONT APPROACHES...CAP SHOULD BE BROKEN IN THE AFTERNOON...
WHICH FAVORS HIGHEST RAIN PROBABILITIES ACROSS NORTH AND WEST
SECTIONS OF THE FORECAST AREA INITIALLY. BASED ON STRENGTH OF CAP...
OPTED TO TRIM RAIN CHANCES ACROSS NORTHEAST IOWA INTO PARTS OF
SOUTHWEST AND CENTRAL WISCONSIN.

POTENTIAL FOR SEVERE WEATHER STILL EXISTS FOR MONDAY AFTERNOON INTO
MONDAY EVENING. DEEP LAYERED SHEAR RESIDES POST-FRONTAL...WITH 0-6KM
VALUES DECREASING FROM 30-35KTS ACROSS NORTH CENTRAL WI...TO LESS
THAN 20KTS IN SOUTHWEST WI. AXIS OF SBCAPE REACHES AS MUCH AS 2000-
2500 J/KG ALONG COLD FRONT. HODOGRAPHS SUGGEST CONVECTION DEVELOPING
IN THIS ENVIRONMENT SHOULD BE MAINLY MULTI-CELLULAR...WITH BEST
POTENTIAL FOR SEVERE STORMS TIED TO PROXIMITY OF COLD FRONT. PLEASE
REFERENCE SPC DAY TWO OUTLOOK AND THE LOCAL HAZARDOUS WEATHER OUTLOOK
FOR FURTHER DETAILS.

WARM SECTOR SHOULD HAVE AMPLE SUNSHINE OVER MUCH OF THE FORECAST
AREA TO ALLOW TEMPERATURES TO REACH VERY WARM LEVELS MONDAY
AFTERNOON. BASED ON 850MB READINGS OF 16C-17C...CHOSE TO RAISE
MAXIMUM VALUES WELL INTO THE 80S FOR MOST LOCATIONS. EXCEPTION MAY
BE NORTH CENTRAL WI...WHERE CONVECTIVE CLOUD DEBRIS MAY INHIBIT
HEATING. IN ADDITION...TIGHT PRESSURE GRADIENT AND STEEP LOW LEVEL
LAPSE RATES SUPPORT WINDY CONDITIONS ON MONDAY. THUS...INCREASED
WIND SPEEDS AND GUSTS...ESPECIALLY ACROSS WIND PRONE SECTIONS OF
SOUTHEAST MN AND NORTHEAST IOWA.

TUESDAY...FORECAST CONFIDENCE LOWERS WITH RESPECT TO LINGERING RAIN
CHANCES BASED ON MODEL DIFFERENCES. BASED ON NCEP SREF AND HPC
GUIDANCE...STILL BELIEVE MORE PROGRESSIVE SOLUTION OF GFS AND ECMWF
PREFERRED OVER NAM/WRF AS MOST PROBABLY OUTCOME. THEREFORE...RAIN
CHANCES INCLUDED IN EAST AND SOUTH SECTIONS OF THE FORECAST AREA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE REMAINS HIGH FOR DRY
CONDITIONS AND TEMPERATURES NEAR CLIMATOLOGICAL MEAN IN THIS TIME
FRAME. MODEL CONSISTENCY OF LARGE SURFACE HIGH TRANSITING THE UPPER
MISSISSIPPI VALLEY SUPPORTS THIS THINKING. AS MENTIONED BY SATURDAY
ARX FORECASTER...THERE COULD BE POTENTIAL OF FROST WEDNESDAY NIGHT...
MAINLY IN AREAS ALONG AND EAST OF INTERSTATE 94.

FRIDAY THROUGH SATURDAY...CONSISTENT SIGNAL IN MEDIUM RANGE MODELS
OF SOUTHERLY FLOW RETURNING AT SURFACE...WHILE RIDGE BUILDS ALOFT.
THIS LENDS GOOD CONFIDENCE IN CURRENT FORECAST DETAILS OF DRY
WEATHER...ALONG WITH AN UPWARD TREND IN TEMPERATURES. NO CHANGES
WERE MADE TO EXTENDED OUTLOOK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, May 12, 5:14 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT SAT MAY 12 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131000-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
614 PM CDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA THROUGH THE EVENING AND OVERNIGHT. THUNDERSTORMS MAY BECOME
MORE NUMEROUS LATE IN THE EVENING AND AFTER MIDNIGHT...MOVING INTO
THE AREA FROM CENTRAL MINNESOTA. THERE IS AN OUTSIDE CHANCE THAT A
FEW OF THESE STORMS WILL CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONT WILL PROVIDE A CHANCE FOR THUNDERSTORMS SUNDAY MORNING
AS IT MOVES NORTH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

IT CONTINUES TO LOOK LIKE A COLD FRONT WILL PROVIDE A GOOD CHANCE OF
THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING.
A FEW OF THESE THUNDERSTORMS DURING THIS TIME MAY BECOME SEVERE. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY...MAINLY ACROSS NORTHEAST
IOWA AND THE SOUTHWEST CORNER OF WISCONSIN. HOWEVER NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-042>044-131000-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
614 PM CDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

DRY EASTERLY WINDS AND MILD TEMPERATURES WILL KEEP RELATIVE
HUMIDITY VALUES IN THE 20 TO 30 PERCENT RANGE THROUGH THE EVENING.
THESE CONDITIONS WILL CONTINUE THE FIRE DANGER ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONT WILL PROVIDE A CHANCE OF THUNDERSTORMS AS IT MOVES NORTH
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY AND SUNDAY NIGHT.
NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

A COLD FRONT WILL PROVIDE A GOOD CHANCE OF THUNDERSTORMS FROM MONDAY
AFTERNOON THROUGH EARLY TUESDAY MORNING. A FEW OF THESE THUNDERSTORMS
DURING THIS TIME MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/BINAU

The radar

The La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winona

When
May 13, 2:15 AM CST
Where
Winona County, 5 mi SE of Lewiston
Measured
0.88 in hail
Reported by
Public
Coordinates
43.929, -91.809

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25409.